Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS New Orleans, LA

June 20, 2002Pointe Coupee Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 20, 2002, 3:36 PM CDT for Pointe Coupee Parish, Louisiana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2002, 3:36 PM CDT (20:36 UTC)
Expired
Jun 20, 2002, 4:00 PM CDT
In force
24 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Pointe Coupee Parish, LA

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:40 PM CDTHail 0.75Fordoche, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3050 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 202036
SVRNEW
LAC077-202100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
335 PM CDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 400 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LIVONIA...OR ABOUT 9 MILES SOUTHWEST OF
  NEW ROADS...MOVING WEST AT 20 MPH.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3052 9147 3070 9150 3065 9196 3043 9191

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:45 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 20, 2:45 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
245 PM CDT THU JUN 20 2002

WEAK DISTURBANCE ALOFT ROTATING AROUND THE DEVELOPING UPPER RIDGE
OVER THE PLAINS COMBINED WITH INCREASING PWS AND HEATING TO TRIGGER
SCATTERED SHOWERS/TSTMS OVER THE CWA...MORE NUMEROUS NRN PORTION OF
SE LA. AS UPPER FEATURE CONTINUES TO MOVE SWWD TONIGHT ACTIVITIY
SHOULD DIMINISH IN COMBINATION WITH DECREASING PWS AS INDICATED BY
ALL MODELS TONIGHT THORUGH FRI NIGHT.

KEY FEATURE WILL BE THE APPROACHING STRONG TROPICAL WAVE CURRENTLY
IN THE BAHAMAS AND SOUTH FLORIDA. THIS IS PROGGED BY ALL THE MODELS
TO MOVE ACROSS THE EASTERN GULF STATES TONIGHT AND FRIDAY AND
ARRIVING INTO OUR AREA LATE SATURDAY AND SUNDAY CONTINUING INTO
EARLY NEXT WEEK. ASSOCIATED UPPER TROUGH LIKELY TO BECOME NEARLY
STATIONALRY OVER LOWER MS VALLEY HELPING TO CONTINUE TO ABOVE NOMRAL
SHOWER ACTIVITY INTO THE MIDDLE OF NEXT WEEK. THIS IS WELCOME
NEWS...ASSUMING IT WORKS OUT...SINCE MUCH OF THE AREA HAS BEEN IN A
MODERATE DROUGHT. POPS WILL DIMINISH FRI AS MUCH DRIER AIR ALOFT
SPREADS WWD OVER THE AREA BRINGING POPS TO BELOW CLIMAT. AS TROPICAL
MOISTURE SPREADS BACK ACROSS THE AREA THIS WEEKEND INTO MIDDLE OF
NEXT WEEK POPS WILL RANGE INTO THE 40 TO 60 PCT RANGE.

MCB 68/90/67/87 1114      BTR 70/91/68/87 2114
MSY 73/89/72/86 2114      GPT 71/88/69/86 2114

.NEW...NONE
LA...NONE.
MS...NONE.

05

In the hours before

Special weather statement, Jun 20, 11:00 AM CDT, 4 hours 36 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-21200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU JUN 20 2002

.SYNOPSIS...
A WEAK UPPER LEVEL LOW PRESSURE AREA NEAR THE MISSISSIPPI RIVER
DELTA IN COMBINATION WITH DEEP TROPICAL MOISTURE WILL CONTINUE THE
THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
DECREASING IN COVERAGE TONIGHT.

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING....WIND GUSTS AROUND 30 MPH...AND BRIEF
HEAVY RAINFALL AT TIMES. SEVERE THUNDERSTORMS ARE NOT EXPECTED
THROUGH TONIGHT.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:50 PM CDTSpecial Marine WarningLIX55 min
Jun 20, 4:51 PM CDTSpecial Marine WarningLIX54 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.